Texas, 2011Wildfire in Texas, April 14 to 19, 2011
April 14 to 19, 2011 · NWS SJT · 2 events in 2 counties and zones
West winds of 20 to 30 mph with gusts to around 35 mph, combined with hot temperatures and relative humidity values in the single digits resulted in critical fire weather conditions on April 14 over a large part of West Central Texas. Dry and gusty northwest winds behind a cold front on April 15 reinforced the critical fire weather conditions as relative humidity values lowered to around 10…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
West winds of 20 to 30 mph with gusts to around 35 mph, combined with hot temperatures and relative humidity values in the single digits resulted in critical fire weather conditions on April 14 over a large part of West Central Texas. Dry and gusty northwest winds behind a cold front on April 15 reinforced the critical fire weather conditions as relative humidity values lowered to around 10 percent.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 14, 2:18 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 14, 2:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT THU APR 14 2011
.SHORT TERM...
...MAIN CONCERN IN THE SHORT TERM WILL CONTINUE TO BE FIRE
WEATHER...
A STRONG UPPER LEVEL SHORTWAVE IS CURRENTLY MOVING EAST THROUGH
SOUTHWESTERN KANSAS. AT THE SURFACE...A SURFACE LOW IS MOVING
NORTHEAST ACROSS SOUTH CENTRAL KANSAS. THE TRAILING SURFACE TROUGH IS
LOCATED ACROSS WEST CENTRAL TEXAS...INHIBITING WINDS SOMEWHAT THIS
AFTERNOON...ALTHOUGH WE ARE STILL SEEING GUSTS TO GREATER THAN 30
MPH. SHOULD SEE THESE GUSTY WINDS CONTINUE INTO THE EVENING HOURS.
FOR TONIGHT...WINDS WILL DIMINISH...AND A COLD FRONT WILL MOVE SOUTH
THROUGH THE FORECAST AREA. LOWS TONIGHT WILL BE COOLER THAN LAST
NIGHT WITH LOWS RANGING FROM THE MID 50S TO LOWER 50S...AS OPPOSED
TO THE MAINLY 60S WE SAW THIS MORNING.
TOMORROW...NORTHWEST WINDS ON THE BACKSIDE OF THE UPPER LEVEL LOW
WILL PICK UP BY MID MORNING. THESE WINDS...ALONG WITH DRY AIR BEHIND
THE COLD FRONT WILL AGAIN CAUSE ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE CWA FRIDAY. MORE DISCUSSION ON FIRE WEATHER
CAN BE FOUND BELOW. TEMPERATURES WILL BE MUCH COOLER...GETTING INTO
THE 70S ACROSS THE BIG COUNTRY...AND LOWER 80S FROM THE FROM CONCHO
VALLEY INTO THE INTERSTATE 10 CORRIDOR.
20
.LONG TERM...
UNSEASONABLY COOL NIGHT EXPECTED ACROSS ALL OF WEST CENTRAL TEXAS ON
SATURDAY MORNING. SURFACE HIGH WILL SETTLE ACROSS THE AREA RESULTING
IN LIGHT AND VARIABLE WINDS AND CLEAR SKIES. VERY LOW DEWPOINTS
SHOULD ALLOW FOR IDEAL RADIATIONAL COOLING CONDITIONS WITH
TEMPERATURES DROPPING INTO THE 30S AND 40S...LOWEST READINGS ACROSS
LOW LYING RIVER VALLEYS. RETURN FLOW WILL ENSUE ON SATURDAY WITH
TEMPERATURES CLIMBING INTO THE 70S TO LOW 80S ACROSS THE AREA.
STAYED A COUPLE DEGREES ABOVE GUIDANCE FOR MOST AREAS. ON
SUNDAY...DRYLINE WILL MIX EAST TOWARD OUR CWA BORDER...WITH MOST OF
THE CWA STAYING INT THE MOIST AIR. LOWERED TEMPERATURES A FEW
DEGREES ACROSS THE BOARD...WITH THE HIGHEST READINGS ACROSS THE
WESTERN HALF OF THE FORECAST AREA. 850 THERMAL RIDGE BUILDS INTO THE
AREA ON MONDAY...WITH THE DRYLINE MIXING EAST INTO MUCH OF THE AREA.
EXPECT HIGH TEMPERATURES IN THE 90S ACROSS THE BOARD...WELL ABOVE
SEASONAL NORMALS.
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE PLACEMENT AND TIMING OF
THE NEXT BROAD UPPER LEVEL TROUGH MOVING ACROSS THE AREA ON TUESDAY.
12Z GFS CONTINUES TO SHOW A DISTURBANCE TREKKING ACROSS THE AREA
MONDAY NIGHT INTO TUESDAY MORNING...WHICH HELPS TO SET OFF
CONVECTION ALONG THE DRYLINE. CONTINUED SLIGHT CHANCE POPS ACROSS
MUCH OF THE AREA FOR THIS TIME FRAME. DRYLINE WILL MOVE INTO THE
AREA DURING THE DAY...THEN RETREAT TO THE WEST AT NIGHT FOR MUCH OF
THE REST OF THE WEEK. A FEW SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...DEPENDING ON THE TIMING OF DISTURBANCES MOVING OVER THE
REGION. KEPT POPS BELOW 15 PERCENT FOR NOW...BUT THESE MAY NEED TO
BE ADJUSTED UP AS THE TIMING OF ANY DISTURBANCES BECOMES MORE CLEAR
ON FUTURE SHIFTS. MODELS CONTINUE TO SHOW THE NEXT COLD FRONT
SWEEPING THROUGH THE AREA SOMETIME NEXT WEEKEND...BUT THIS REMAINS
BEYOND THE FORECAST CYCLE.
DANIELS
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING...WITH ANOTHER CRITICAL DAY OF FIRE WEATHER EXPECTED
FRIDAY...
A RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH THIS EVENING FOR
THE BIG COUNTRY...CONCHO VALLEY...NORTHERN EDWARDS PLATEAU. WEST
WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 35 MPH ARE EXPECTED TO
CONTINUE THROUGH THIS EVENING.
FOR FRIDAY...STRONG NORTHWEST WINDS ON THE BACKSIDE OF THE UPPER
LEVEL SYSTEM...COMBINED WITH DRY LOW LEVELS AND CONTINUED DROUGHT
CONDITIONS WILL RESULT IN RED FLAG CONDITIONS ROUGHLY ALONG AND EAST
OF A SWEETWATER...TO BALLINGER...TO BRADY LINE. A RED FLAG WARNING
WILL BE IN EFFECT TOMORROW AFTERNOON FROM MID MORNING THROUGH EARLY
EVENING. FARTHER TO THE WEST...WE WILL SEE NEAR CRITICAL
CONDITIONS...BUT THE SFC PRESSURE GRADIENT...AND HEIGHT GRADIENT AT
850MB DO NOT LOOK STRONG ENOUGH TO RESULT IN WINDS THAT WILL
CONSISTENTLY REMAIN ABOVE 20 MPH. HOWEVER...THESE AREAS WILL BE
MONITORED CLOSELY...AND RESIDENTS IN THE CONCHO VALLEY SHOULD STILL
REMAIN VIGILANT IF WORKING OUTSIDE TO NOT START ANY ACCIDENTAL
FIRES.
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK
AS WARMER THAN NORMAL TEMPERATURES ALLOW HUMIDITIES TO FALL TO LESS
THAN 20 PERCENT EACH DAY. WINDS WILL GENERALLY BE 10 TO 20 MPH.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 45 77 41 77 53 / 0 0 0 0 0
SAN ANGELO 44 80 37 83 55 / 0 0 0 0 0
JUNCTION 43 81 36 82 54 / 0 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...CONCHO...CROCKETT...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...SCHLEICHER...SHACKELFORD...
STERLING...TAYLOR...THROCKMORTON...TOM GREEN.
RED FLAG WARNING FROM 10 AM TO 7 PM CDT FRIDAY FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COLEMAN...FISHER...HASKELL...JONES...
MCCULLOCH...NOLAN...RUNNELS...SAN SABA...SHACKELFORD...TAYLOR...
THROCKMORTON.
&&
Hazardous weather outlook, Apr 14, 2:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU APR 14 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
335 PM CDT THU APR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND PARTS OF THE
NORTHERN EDWARDS PLATEAU. A RED FLAG WARNING IS IN EFFECT FOR
THESE AREAS THROUGH 8 PM TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ON FRIDAY ACROSS THE
BIG COUNTRY AND HEARTLAND...AND RUNNEL COUNTY. A FIRE WEATHER
WATCH IS IN EFFECT ACROSS THESE AREAS FOR FRIDAY... FROM 10 AM TO
7 PM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Sutton
- When
- April 14, 4:00 PM CST to April 19, 8:00 PM CST
- Where
- Sutton forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The McPherson fire located 21 miles southwest Sonora has burned approximately 2307 acres. The fire was 90 percent contained.
Wildfire, Callahan
- When
- April 15, 12:00 PM CST to April 16, 12:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The East Caddo fire located 7 miles south of Admiral burned 300 acres. The fire is 100 percent contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, April 14 to 15, 20116 deaths · 6 injured · $65 million · EF2 · 80 events
- Tornadoes and Hail in Oklahoma, April 14, 20112 deaths · 40 injured · $136,000 · EF3 · 39 events
- Tornadoes and Hail in Oklahoma, April 14, 20116 injured · $507,000 · EF2 · 85 events
- Tornado and Hail in Texas, April 14, 20111 death · $544,000 · EF0 · 63 events
- Tornadoes and Hail in Arkansas, April 14, 20112 injured · $160,000 · EF1 · 8 events
- Blizzard in Kansas, April 14 to 15, 2011$437,000 · 5 events
- Blizzard in Nebraska, April 14 to 15, 2011$200,000 · 2 events
- Tornadoes and Hail in Kansas, April 14, 2011$46,000 · EF0 · 32 events
- High Wind in Kansas, April 14 to 15, 2011$90,000 · 55 kt wind · 11 events
- Hail and Lightning Strikes in Kansas, April 14, 2011$101,000 · 1 in hail · 5 events
- Debris Flow in California, April 14, 2011$100,000 · 1 event
- High Wind in Kansas, April 14 to 16, 2011$49,000 · 58 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305232, 305240.